ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

"And the 'EYES' have it": Eardrops, that is...

From the October 19, 2006 issue

Problem: When eardrops are accidentally instilled in a patient's eyes, it's usually obvious: patients quickly let you know that something is very wrong. They immediately complain of burning and stinging; later they may notice redness, swelling, or blurred vision. Typically, these patients have their eyes flushed with copious amounts of water or saline and may have warm or cold compresses applied. Some patients may require immediate care in the emergency department or ophthalmology clinic.

As with other sound- or look-alike terms, "optic" and "otic" can be confused. Often, the vials also look alike. The fact that ears and eyes are relatively close together adds a "human anatomy factor" to the equation. Further risk is introduced by misuse of the term "eye-dropper" to administer both eye drops and eardrops (as well as oral liquid medications). The most common medications instilled in patients' eyes were those used to clear the accumulation of earwax (cerumenolytics), such as carbamide peroxide. Errors with other eardrops, however, have also been reported.

While bar-coded drug administration systems can help prevent administration to the wrong patient and confirm that the right product has been selected, it cannot prevent eardrops from being instilled in the eyes. Thus, the Veterans Administration (VA) reports that one-third of VA facilities, which employ bar-coded drug administration, have documented cases in which eardrops had been placed in patients' eyes.

Seventy-nine percent of the cases were actual events and 21% were close calls:

  • 68% occurred when staff administered ear medications into patients' eyes
  • 11% took place when patients administered ear medications into their own eyes
  • 19% involved erroneous instructions from the pharmacy
  • 2% originated with the prescriber who ordered eardrops to be instilled into the eyes.

Examples of factors contributing to these events included the following:

  • Eardrops and eye drops were stored side-by-side in the pharmacy and the wrong vial was dispensed. 
  • Instructions for use were read as "1 drop optic" rather than "otic."
  • Eardrops were dispensed as eye drops following cataract surgery.
  • Instructions indicated using drops to treat an affected eye, which conflicted with correct verbal instructions to use the drops in the ear. 
  • Patient took eardrops from the top of a medication cart and instilled them in his eyes while the nurse was checking the electronic medication administration record (MAR).

One unit devoted to blind patients reported a low incidence of placing eardrops in the eyes. Staff surmised that the low incidence was driven by the need for attentive review of medication labels on a routine basis because patients were often prescribed multiple medications for each eye.

Safe Practice Recommendations: To reduce the risk of harming patients due to administration of eardrops into the eyes, consider the following recommendations:

  • Place an auxiliary label on the actual dropper bottle to specify "ear" or "eye" drops. ----
  • Scan the bar code on the actual vial if this technology is available.
  • Keep medications in their original cartons, as pictures of an eye or ear are often on boxes but not on vials.
  • Consider providing eardrops in snap-top pharmaceutical boxes or in distinctive vials with ear symbols or pictograms. This will keep eardrop containers physically distinct from eye drops.
  • Separate eardrop and eye drop vials on pharmacy shelves and in unit-based medication carts or supplies. Sometimes the same "topical" drug is formulated for use in both eyes and ears. Even though drugs may have different brand names, storing them together increases the likelihood of a mix-up. Separate storage sections for otic and ophthalmic drugs are preferred. 
  • Remove discontinued eye and ear medications from units to prevent a future mix-up with another patient's medications or a future prescription for the same patient. 
  • Confirm the medication with the patient before administering eardrops or eye drops.
  • Administer eye drops and eardrops on different schedules if possible (e.g., if given once daily).
  • Make sure the route of administration for eye drops and eardrops is programmed in the pharmacy computer so that it appears on computer-generated MARs.
  • Emphasize OTIC and OPHTHALMIC, or EAR and EYE, on MARs by using bold letters and/or increased font sizes.
  • To reduce the risk of harm in the event of an error, consider using less caustic substances for earwax removal. A Cochrane(1) review of studies indicates that water and saline drops may work as well as other cerumenolytics.  

Since there are so few otic medications, sometimes eye drops are used for the ear. Thus, staff may be lulled into a comfort zone with interchanging these products. However, eardrops should never be used in the eyes. Eye tissue is much more sensitive than ear tissue. Thus, eye medications are specially buffered and formulated for ophthalmic use. Mix-ups when dispensing or administering eardrops and eye drops are not uncommon, considering the number of reports from individual facilities and the number of facilities reporting. From a human factors perspective, we must do more to create barriers to prevent this type of adverse drug event.

Reference: 1)  Burton MJ, Doree CJ. "Ear drops for the removal of ear wax." The Cochrane Database of Systematic Reviews, Issue 3. The Cochrane Collaboration: John Wiley & Sons, Ltd. Accessed at: www.cochrane.org/reviews/en/ab004326.html.

We thank Carol Samples, from the Veterans Administration (VA) Center for Patient Safety, and Mary Burkhart, from Medco Health (formerly with the VA), for providing the content for this article, which originally appeared in Topics in Patient Safety, VA National Center for Patient Safety, in the September/October 2006 issue.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP